New York, 2009

Tornadoes and Hail in New York, May 16, 2009

May 16, 2009 · NWS BGM · 18 events in 8 counties and zones

A cold front moved east across New York state during the evening. Ahead of the front, showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$117,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved east across New York state during the evening. Ahead of the front, showers and thunderstorms developed. Two of the thunderstorms produced tornadoes, with other scattered severe thunderstorms producing reports of wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 12:44 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 16, 12:44 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST THROUGH NY AND PA THIS EVENING. THIS
FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO OUR REGION, FOLLOWED
BY A NOTICEABLE COOL DOWN STARTING ON SUNDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
LINE OF STRONG TO SEVERE THUNDERSTORMS HAS FIRED ALONG PRE-
FRONTAL TROF. WE BELIEVE THE SEVERE THREAT WILL BE CONFINED TO
STORMS ALONG AND CLOSE TO THIS PRE-FRONTAL TROF, AS STRATUS MOVING
IN FROM THE WEST SHOULD STABILIZE ATMOSPHERE LATER.

BEST CHANCE FOR SUPERCELLULAR CONVECTION AND ISOLATED TORNADOES
WILL BE FROM FINGER LAKES TOWARD ONONDAGA AND WESTERN ONEIDA
COUNTIES, WHERE LOW LEVEL SHEAR IS POTENT AND CAPES HAVE CLIMBED
TO AROUND 1000 J/KG.

PREVIOUS DISCUSSION...
MESOSCALE ANALYSIS DEPICTS A SMALL AREA OF 800-1300 J/KG CAPES
DEVELOPING OVER SOUTHWESTERN NY, COINCIDENT WITH DIURNAL HEATING
UNDER CLEARING SKIES.

THIS BREAK IN THE CLOUDS IS MOVING NORTHEAST TOWARD THE FINGER
LAKES REGION, AND WILL SOON CAUSE DESTABILIZATION OVER OUR
NORTHERN FORECAST AREA. PLENTY OF CLOUDS FOLLOW IN ITS WAKE
HOWEVER, AND THIS WILL MUTE CAPES SUBSTANTIALLY. RUC13 APPEARS TO
BE PRODUCING A VERY REALISTIC PICTURE, GENERATING 800-1100 J/KG
CAPE VALUES FROM THE CENTRAL SOUTHERN TIER UP THE LAKE PLAIN FOR
THE AFTERNOON HOURS.

STRONG KINEMATICS ARE ALREADY IN PLACE. BRN SHEAR VALUES OF 70 TO
100 AND SR HELICITY VALUES OF 350-500 OVER MUCH OF THE FORECAST
AREA, ESPECIALLY THE NORTHERN HALF, SPELL OUT THE NEED FOR ADDED
CONCERN THIS AFTERNOON AND EVENING. SHOULD AMPLE INSTABILITY BE
REALIZED, ORGANIZED SEVERE CONVECTION IS LIKELY. THE THREAT FOR
SUPERCELL DEVELOPMENT AND POSSIBLY TORNADOES WILL BE HIGHEST LATE
THIS AFTERNOON AND EARLY THIS EVENING FROM THE SOUTHERN FINGER
LAKES TOWARD SYRACUSE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY/... SUNDAY MOSTLY SUNNY
SKIES MOVE IN WHILE THE COLD FRONT MOVES OFF THE COAST. NW LL FLOW
BECOMES ALIGNED WHILE THE UL TROF MOVES THROUGH SUNDAY PM INTO
MONDAY. 850 TEMPS NOT COLD ENOUGH FOR ANY SHOWERS GIVEN THE DRY
MID LEVELS. MAY SEE A FEW CLOUDS ESPECIALLY IN THE NW CWA BUT ONLY
BY A CATEGORY.

SUNDAY NIGHT IT WILL BE COLD ENOUGH FOR AT LEAST A FROST ADVISORY
EVERYWHERE AND MAYBE A FREEZE WARNING ACROSS THE TWIN TIERS.

MONDAY NIGHT THE HIGH WILL BE OVERHEAD SO AGAIN A CHANCE OF FROST.
SOME MODERATION SO LOW SHOULD BE A FEW DEGREES WARMER THAN SUNDAY
NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A COLD FRONT WILL MOVE THROUGH NEW YORK AND REACH JUST INTO PA
TUESDAY NIGHT AND WEDNESDAY MORNING WHICH WILL BRING THE CHANCE
FOR SOME RAIN SHOWERS. A RIDGE WILL BUILD IN BEHIND THE FRONT
BEGINNING WEDNESDAY NIGHT. THIS WILL ALLOW TEMPS TO GRADUALLY WARM
THROUGH THE END OF THE WEEK. ANOTHER COLD FRONT MAY TRY TO PUSH
INTO THE AREA FRIDAY NIGHT AND SATURDAY BRINGING YET ANOTHER ROUND
OF SHOWERS TO THE CWA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MOSTLY MVFR AND VFR CONDITIONS ARE IN EFFECT THIS AFTERNOON. THE
TAFS REFLECT THE POSSIBILITY OF SEVERE STORMS MOVING THROUGH THE
AREA LATER THIS AFTERNOON. THIS IS REFLECTED BY THE TEMPO GROUP
WITH HIGH WINDS POSSIBLE. THIS IS EXPECTED TO BE THE MAIN THREAT.
THERE IS ALSO THE POTENTIAL FOR A FEW OF THE STORMS TO HAVE PENNY
TO NICKLE SIZED HAIL. THE ATMOSPHERE IS EXPECTED TO STABILIZE
BEHIND THIS LINE OF STORMS. HOWEVER THERE IS THE POTENTIAL FOR
ANOTHER SEVERE STORM THROUGH 8PM EDT THIS EVENING. VFR CONDITIONS
ARE EXPECTED TO RETURN THROUGH THE NIGHT AND BE IN PLACE TOMORROW.

OUTLOOK...

SAT NIGHT...EARLY EVENING RESTRICTIONS LIKELY IN THUNDERSTORMS
BEFORE 03Z. MVFR/IFR FOG POSSIBLE OVERNIGHT IN AREAS THAT RECEIVE
HEAVY RAIN.

SUN THRU WED...VFR.

&&

.FIRE WEATHER...
NO FIRE WEATHER PROBLEMS ARE ANTICIPATED INTO SUNDAY. WITH DRY AIR
AND HIGH PRESSURE FUELS WILL DRY DURING THE DAY...SUNDAY TO
TUESDAY. AFTERNOON MINIMUM RELATIVE HUMIDITIES WILL BE AROUND 30
PERCENT SUNDAY TO TUESDAY. AFTER A WINDY DAY SUNDAY...MONDAY AND
TUESDAY WILL HAVE WINDS UNDER 15 MPH.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...DJP
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
FIRE WEATHER...
Hazardous weather outlook, May 16, 1:32 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT SAT MAY 16 2009

NYZ009-015>018-022>025-036-037-044-171845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
232 PM EDT SAT MAY 16 2009

...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE EVENING.
SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND MAYBE SMALL
HAIL. ISOLATED SEVERE THUNDERSTORMS DUE TO DAMAGING WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY. TEMPERATURES WILL
DROP TO NEAR FREEZING EARLY MONDAY...LIKELY RESULTING IN AREAS OF
FROST. MORE FROST IS POSSIBLE TUESDAY MORNING WITH LOW TEMPERATURES
IN THE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

NYZ045-046-055>057-PAZ038>040-043-044-047-072-171845-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-SOUTHERN WAYNE-
232 PM EDT SAT MAY 16 2009

...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE EVENING.
SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND MAYBE SMALL
HAIL. ISOLATED SEVERE THUNDERSTORMS DUE TO DAMAGING WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY. TEMPERATURES WILL
DROP TO NEAR FREEZING EARLY MONDAY...LIKELY RESULTING IN AREAS OF
FROST. MORE FROST IS POSSIBLE TUESDAY MORNING WITH LOW TEMPERATURES
IN THE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING.

NYZ062-PAZ048-171845-
SULLIVAN-PIKE-
232 PM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE
EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND
MAYBE SMALL HAIL. THE CHANCE FOR SEVERE WEATHER IS LOW IN THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY. TEMPERATURES WILL
DROP TO NEAR FREEZING EARLY MONDAY...LIKELY RESULTING IN AREAS OF
FROST. MORE FROST IS POSSIBLE TUESDAY MORNING WITH LOW TEMPERATURES
IN THE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAB

In the hours before

Special weather statement, May 16, 12:03 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT SAT MAY 16 2009

NYZ016>018-161745-
CAYUGA NY-ONONDAGA NY-SENECA NY-
103 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONONDAGA...
NORTHWESTERN SENECA AND WEST CENTRAL CAYUGA COUNTIES...

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
  WATERLOO...AND MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DUBLIN AND WATERLOO AT 110 PM EDT...
  MAGEE AT 115 PM EDT...
  TYRE AND LEHIGH VLY JCT AT 120 PM EDT...
  MONTEZUMA AT 125 PM EDT...
  SENNETT AT 135 PM EDT...
  PLAINVILLE AND JACKS REEF AT 145 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PADAVONA
Special weather statement, May 16, 12:05 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
105 PM EDT SAT MAY 16 2009

NYZ015-161730-
YATES NY-
105 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YATES COUNTY...

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VINE VALLEY...AND
  MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MIDDLESEX AT 110 PM EDT...
  RUSHVILLE AND POTTER AT 115 PM EDT...
  FERGUSON CORNERS AT 120 PM EDT...
  BELLONA STATION AND BENTON AT 125 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PADAVONA
Special weather statement, May 16, 12:36 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 PM EDT SAT MAY 16 2009

NYZ017-018-161815-
CAYUGA NY-ONONDAGA NY-
136 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA AND NORTHWESTERN
ONONDAGA COUNTIES...

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PLAINVILLE...AND
  MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VAN BUREN AT 145 PM EDT...
  BALDWINSVILLE AND VILLAGE GREEN AT 150 PM EDT...
  EUCLID AND BAYBERRY AT 155 PM EDT...
  CLAY AT 200 PM EDT...
  BREWERTON AND CICERO AT 205 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PADAVONA
Special weather statement, May 16, 12:38 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
138 PM EDT SAT MAY 16 2009

NYZ015>017-161830-
CAYUGA NY-SENECA NY-YATES NY-
138 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHEASTERN
YATES AND NORTHERN SENECA COUNTIES...

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  KENDAIA...AND MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WATERLOO AND PACKWOOD CORNERS AT 145 PM EDT...
  SENECA FALLS AND MAGEE AT 150 PM EDT...
  CAYUGA AND CANOGA AT 155 PM EDT...
  FOSTERVILLE AND MAPLETON AT 200 PM EDT...
  AUBURN AND THROOPSVILLE AT 205 PM EDT...
  SENNETT AND MELROSE PARK AT 210 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PADAVONA
Special weather statement, May 16, 1:50 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT SAT MAY 16 2009

PAZ038-161945-
BRADFORD PA-
250 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHERN BRADFORD COUNTY...

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR SYLVANIA...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SYLVANIA AT 255 PM EDT...
  TROY AT 300 PM EDT...
  LEONA AND SPRINGFIELD AT 305 PM EDT...
  WETONA AND WEST BURLINGTON AT 310 PM EDT...
  BURLINGTON AND BENTLEY CREEK AT 315 PM EDT...
  EAST SMITHFIELD AND RIGGS AT 320 PM EDT...
  WILAWANA AT 325 PM EDT...
  MILAN AND ULSTER AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

SI
Special weather statement, May 16, 2:00 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT SAT MAY 16 2009

NYZ018-036-037-044-045-162100-
CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY-
300 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CORTLAND...
NORTHWESTERN CHENANGO...SOUTH CENTRAL ONEIDA...SOUTHEASTERN ONONDAGA
AND SOUTHERN MADISON COUNTIES...

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR TRUXTON...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  APULIA AT 405 PM EDT...
  TRIPOLI AT 410 PM EDT...
  CUYLER AND KEENEY AT 415 PM EDT...
  DERUYTER AT 420 PM EDT...
  SHEDS AT 435 PM EDT...
  OTSELIC AT 440 PM EDT...
  GEORGETOWN AT 445 PM EDT...
  ERIEVILLE AND NELSON AT 450 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

SI

The radar

The Binghamton radar (KBGM), 74 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Cayuga

When
May 16, 2:13 PM EST
Where
Cayuga County, King Ferry
Measured
0.75 in hail
Reported by
Public
Coordinates
42.670, -76.620

High winds of unknown speed were also reported.

Thunderstorm Wind, Cortland

When
May 16, 2:15 PM EST
Where
Cortland County, Truxton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
42.720, -76.030

Trees and wires were blown down across a road.

Thunderstorm Wind, Cortland

When
May 16, 2:22 PM EST
Where
Cortland County, Cuyler
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
42.730, -75.930

Roofs were blown off 2 homes.

Thunderstorm Wind, Schuyler

When
May 16, 3:05 PM EST
Where
Schuyler County, Watkins Glen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.380, -76.870

Large tree branches were broken.

Thunderstorm Wind, Tompkins

When
May 16, 3:06 PM EST
Where
Tompkins County, Enfield
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.430, -76.630

Several trees were blown down.

Thunderstorm Wind, Cortland

When
May 16, 3:15 PM EST
Where
Cortland County, 1.09 mi ENE of Crains Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.725, -75.980

Thunderstorm wind damage occurred at a couple of farms and several residences between Truxton and Cuyler.

Tornado, Cortland

When
May 16, 3:24 PM EST
Where
Cortland County, Cuyler
Rating
EF0
Path length
0.4 mi
Path width
75 yd
Continued into
Madison, Ny (BGM)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.730, -75.930

A NWS storm survey team determined that a weak tornado touched down briefly near Cuyler. Some trees were uprooted and two small sheds were destroyed. Greater damage occurred to the west at a couple of farms and several residences between Truxton and Cuyler, but this damage was determined to be caused by straight line winds.

Thunderstorm Wind, Chemung

When
May 16, 3:30 PM EST
Where
Chemung County, 1.24 mi NE of Southport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.060, -76.810

Several trees were blown down.

Tornado, Madison

When
May 16, 3:34 PM EST to 3:47 PM EST
Where
Madison County, 2.54 mi E of Quaker Settlement to 1.71 mi NW of South Lebanon
Rating
EF2
Path length
5.26 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.750, -75.770

A NWS storm survey team determined that damage in the county was caused by a severe thunderstorm that produced a tornado. Most of the damage along the path was to trees. Significant damage occurred approximately 1 mile south of the Village of Georgetown. A large barn was destroyed, a roof was torn off a house, several outbuildings and sheds were destroyed, and power poles were snapped. There was one injury at this location. A second farm on Upham Road was hit, destroying a large barn, a silo and a couple of sheds. Some livestock were lost at this location. A farmstead near Niles Road also received damage to a silo, and damage to the home's roof and siding.

Thunderstorm Wind, Chemung

When
May 16, 3:50 PM EST
Where
Chemung County, 2.31 mi SSW of Owens Mill
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.040, -76.620

A NWS storm survey team determined that a severe thunderstorm produced straight-line wind gusts to 80 mph across portions of southeast Chemung county. Some of the damage that was observed included damage to the roof of an apartment building on Wynkoop Creek Road, and extensive tree damage along a portion of West Drybrook Road.

Funnel Cloud, Tioga

When
May 16, 3:55 PM EST
Where
Tioga County, 3.66 mi W of Litchfield
Reported by
Public
Coordinates
42.010, -76.540

Tornado, Tioga

When
May 16, 4:00 PM EST to 4:05 PM EST
Where
Tioga County, 0.69 mi S of Owego Tioga Fld Arpt
Rating
EF0
Path length
0.25 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.070, -76.300

A NWS storm team surveyed damage produced by a severe thunderstorm that occurred around 5 pm. It was determined that a tornado touched down near Route 34, about 2 miles north of Waverly in southwest Tioga county. The determination was based on eye witness reports, and a small area of convergent wind damage.

Hail, Tioga

When
May 16, 4:25 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -76.260

Hail, Broome

When
May 16, 4:35 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -76.060

Hail, Tioga

When
May 16, 4:44 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.220, -76.190

Hail, Broome

When
May 16, 4:45 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
0.75 in hail
Reported by
Public
Coordinates
42.100, -76.060

Thunderstorm Wind, Broome

When
May 16, 4:45 PM EST
Where
Broome County, Maine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
42.200, -76.070

A roof was blown off a mobile home. Trees and wires were also blown down in the towns of Fenton and Chenango.

Thunderstorm Wind, Broome

When
May 16, 5:30 PM EST
Where
Broome County, Kirkwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.030, -75.780

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyThe tornado archive for New York, 2009Warnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162414, 162426, 162427, 162421, 162428, 175380, 162434, 162422, 162437, 162442, 162413, 162420, 162415, 162416, 162417, 162418, 162440, 162441.